Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 319, NWS Dodge City, KS

August 26, 2002Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 2002, 10:30 PM CDT for Seward County, Kansas. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 10:30 PM CDT (03:30 UTC)
Expired
Aug 26, 2002, 11:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Seward County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:48 PM CDTHail 0.75Liberal, KS
Aug 26, 10:49 PM CDTHail 0.75Liberal, KS
Aug 26, 10:55 PM CDTHail 1Liberal, KS
Aug 26, 11:09 PM CDTHail 1Liberal, KS
Aug 26, 11:10 PM CDTHail 0.88Liberal, KS
Aug 26, 11:15 PM CDTThunderstorm Wind 53 M(Lbl)Liberal Arpt, KS
Aug 26, 11:17 PM CDTHail 0.75Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS53 KDDC 270330
SVRDDC
KSC175-270415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1030 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES NORTHWEST OF LIBERAL...OR ABOUT 3 MILES EAST
  OF MOSCOW...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  LIBERAL AT 1100 PM CDT
  HAYNE AT 1105 PM CDT
  KISMET AT 1110 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,

LAT...LON 3738 10108 3702 10105 3702 10064 3738 10064

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:18 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 3:18 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT MON AUG 26 2002

DAYS 1-2...

SEVERAL FEATURES TO INFLUENCE THIS FORECAST PACKAGE.  FOR THE
IMMEDIATE FUTURE, OUTFLOW BOUNDARY SAGGING SOUTHWEST FROM EARLY
MORNING MCS IN CENTRAL NEBRASKA HAS PUSHED INTO THE FAR NORTHERN
CWA.  NEW TSRA DEVELOPMENT MAY FIRE SOUTH FROM SOUTHWEST NEBRASKA
ALONG THIS OUTFLOW BOUNDARY THROUGH EARLY EVENING.  ELSEWHERE,
ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE AS SFC TEMPS HAVE WARMED
WELL INTO THE 80S TO AROUND 90 AND SURFACE DEW POINTS HAVE REMAINED
IN THE 60S.  MORNING U/A ANALYSIS INDICATING AND WATER VAPOR IMAGERY
SHOWING SIGNIFICANT DIFLUENT FLOW ACROSS THE WESTERN HIGH PLAINS IN
THE MID/UPPER LEVELS WITH 90 KT SOUTHERN BRANCH JET NOSING INTO THE
CENTRAL ROCKIES.

THINK THAT 30KM MM5, 12Z RUN, HAD THE BEST SOLUTION IN FORMING
RATHER STOUT MCS IN NORTHEAST COLORADO, SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS, AND DROPPING THIS FEATURE SOUTH/SOUTHEAST ALONG
THE MID LEVEL BAROCLINIC ZONE.  THUS, WILL BASE POPS HIGHLY ON THIS
SOLUTION WITH LIKELY NORTH AND NORTHWEST TO SLIGHT CHANCE SOUTHEAST
CWA.

ON TUESDAY THE ATMOSPHERE WILL LIKELY BE IN RECOVERY MODE FROM
OVERNIGHT CONVECTION WITH ANOTHER ROUND POSSIBLE TOMORROW NIGHT AS
ANOTHER S/WV TROUGH APPROACHES IN THE SOUTHERN BRANCH OF THE
WESTERLIES AND THE SURFACE BOUNDARY STRENGTHENS WITH DAYTIME HEATING.

DAYS 3-7...

MID TO LATTER PART OF THIS WEEK STILL LOOKING FAIRLY ACTIVE WITH THE
SOUTHERN BRANCH OF THE WESTERLIES CONTINUING FOR A FEW MORE DAYS.
CLOSED LOW FORECAST TO ESTABLISH ITSELF OVER THE NORTHERN ROCKIES ON
TUESDAY IS FORECAST TO OPEN UP AND LIFT OUT INTO THE NORTHERN PLAINS
BY FRIDAY AFTER WHICH AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS
NORTHEAST INTO THE CENTRAL PLAINS.  UNTIL THAT TIME, THE LOW LEVEL
BAROCLINIC ZONE WILL LIKELY STAY IN PLACE WHERE IT HAS BEEN ACROSS
THE CENTRAL PLAINS.  WITH THIS IN MIND, WILL CONTINUE TO HOLD ON TO
THE LATE AFTERNOON AND NIGHTTIME THUNDERSTORM FORECAST.  THE WEATHER
SHOULD QUIET DOWN A BIT FOR THE PERIOD FROM SATURDAY THROUGH MOST OF
MONDAY AS THE UPPER LEVEL RIDGE DOMINATES THE WEATHER FOR A FEW
DAYS.  EARLY NEXT WEEK, THE MAIN BELT OF UPPER LEVEL WESTERLY FLOW
SAGS BACK DOWN ACROSS THE U.S./CANADIAN BORDER WITH A COUPLE OF
SHORTWAVE TROUGHS MOVING EAST ACROSS THE NORTHERN U.S. EARLY NEXT
WEEK.  THINK THAT THE NEXT CHANCE FOR THUNDERSTORMS WOULD BE AROUND
MONDAY NIGHT ALONG A SURFACE BOUNDARY THAT SHOULD GET PUSHED SOUTH
INTO THE CENTRAL HIGH PLAINS.  WILL KEEP THE 8-10 DAY OUTLOOK THE
SAME WITH NEAR NORMAL ON BOTH THE TEMPS AND PRECIP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   65  82  64  85 /  40  20  30  20
GCK   65  83  64  87 /  40  20  40  20
EHA   66  84  65  88 /  40  30  40  20
LBL   65  83  64  87 /  40  20  40  20
HYS   65  82  64  85 /  60  10  30  20
P28   67  82  66  86 /  20   0  20  20

.DDC...NONE.

FCSTID = 07/02

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:48 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny42 min
Aug 26, 7:59 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
Aug 26, 8:24 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny66 min
Aug 26, 8:32 PM CDTSevere Thunderstorm WarningDDCFinney43 min
Aug 26, 8:49 PM CDTSevere Thunderstorm WarningDDCLane41 min
Aug 26, 9:02 PM CDTSevere Thunderstorm WarningDDCGray43 min
Aug 26, 9:11 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton64 min
Aug 26, 9:14 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Aug 26, 9:25 PM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Aug 26, 9:54 PM CDTSevere Thunderstorm WarningDDCFord51 min
Aug 26, 10:05 PM CDTSevere Thunderstorm WarningDDCStevens55 min
Aug 26, 10:08 PM CDTSevere Thunderstorm WarningDDCMeade52 min
Aug 26, 10:17 PM CDTSevere Thunderstorm WarningDDCGrant28 min
Aug 26, 10:33 PM CDTSevere Thunderstorm WarningDDCClark42 min
Aug 26, 11:01 PM CDTSevere Thunderstorm WarningDDCMeade29 min
Aug 26, 11:10 PM CDTSevere Thunderstorm WarningDDCSeward35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.